Minnesota, 2017

Damaging Wind in Minnesota, May 28, 2017

May 28, 2017 · NWS FGF · 1 event in 1 county or zone

The mid level low drifted from southern Manitoba, Canada, into north central Minnesota on May 28th. Cold temperatures aloft combined with daytime heating to set off scattered afternoon thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The mid level low drifted from southern Manitoba, Canada, into north central Minnesota on May 28th. Cold temperatures aloft combined with daytime heating to set off scattered afternoon thunderstorms. Once again, the surface layer remained quite dry, which kept a favorable environment for strong wind gusts and outflows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 28, 2:36 PM CST, 54 minutes earlier.

Area forecast discussion, May 28, 2:36 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
336 PM CDT Sun May 28 2017

.SHORT TERM...(This evening through Monday)
Issued at 335 PM CDT Sun May 28 2017

Potential for scattered thunderstorms with frequent lightning,
small hail, and strong wind gusts remains through early evening
as effective shear with values from 25-40 kts in southern/western
zones of the forecast area combine with surface based
instability, a southward-moving mid level impulse aloft, and 850
jet streak.

Chances for thunderstorms will dissipate through the evening from
north to south, as shear and instability weaken and forcing moves
south out of the area. The strong upper low, currently in
Manitoba, moves into northern Minnesota tonight and works into the
Great Lakes region by morning, causing scattered showers to stick
around through the overnight hours.

As several weak impulses push around the upper level system, breezy
and cloudy conditions and chances for scattered light showers will
continue through Monday night. Cloudy skies, close proximity to the
upper low, and breezy northwest flow will make for a cool day
Monday, with highs only reaching the 50s to lower 60s and lows in
the 40s Monday night.

.LONG TERM...(Monday night through Sunday)
Issued at 335 PM CDT Sun May 28 2017

The 500mb low will continue to hold over the Great Lakes on Tuesday,
keeping a chance of showers around, mainly over northwest and west
central Minnesota. With abundant cloud cover across most of the
area, look for one more day in the mid 50s. If the western FA can
manage to get a little sun, they may be able to poke up into the low
to mid 60s. Northwest winds may still be a little breezy through the
afternoon too.

For Wednesday through Friday the region will be under northwest flow
aloft. Most of this time frame will be pcpn free, but chances do
finally pick up again by Friday and Saturday. At this point there
is still quite a bit of difference between the models on the timing
on this next round of pcpn. Some models even dry things out before
it moves into the FA, so hopefully later model runs come into better
agreement. With the uncertainty, pcpn chances are only in the
isolated to scattered range for now. These uncertainties play into
Sunday as well, with some models still showing pcpn while others
are dry. The good thing about the Wednesday through Sunday time
frame is that temps are finally expected to rebound back toward
early June normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1259 PM CDT Sun May 28 2017

Expect mostly low VFR cigs today, with some MVFR cigs associated
with scattered showers and thunderstorms across the area this
afternoon. Strong NW winds with gusts at 30-35 kts possible this
afternoon, especially in the DVL-FAR corridor. Showers and storms
will diminish this evening. MVFR cigs will spread through NW MN
overnight with possible IFR cigs along and north of a TVF-BJI line
overnight.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...BP
LONG TERM...Godon
AVIATION...BP
Hazardous weather outlook, May 28, 2:18 PM CST, 1 hour 12 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Grand Forks ND
318 PM CDT Sun May 28 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-292030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
318 PM CDT Sun May 28 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms and showers are expected to continue
through early this evening. Expect hail less than one inch in
diameter, wind gusts less than 55 mph, and brief downpours with
the strongest storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

BP

In the hours before

Local storm report, May 28, 12:22 PM CST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
122 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     NON-TSTM WND GST 13 SW DEVILS LAKE       47.98N 99.07W
05/27/2017  E65 MPH          BENSON             ND   PUBLIC

            A TREE BLOWN DOWN BLOCKED THE ROAD AT SULLYS HILL GAME
            PRESERVE. REPORT VIA SOCIAL MEDIA.

&&

VGODON
Special weather statement, May 28, 12:49 PM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
149 PM CDT SUN MAY 28 2017

NDZ024-281915-
Eddy ND-
149 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN EDDY COUNTY UNTIL 215 PM
CDT...

At 148 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Rockford, or 30 miles southwest of Devils Lake, moving southeast
at 55 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  New Rockford around 150 PM CDT.
  Brantford around 205 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4774 9930 4784 9918 4759 9858 4759 9925
      4760 9927 4767 9927 4768 9930
TIME...MOT...LOC 1848Z 306DEG 47KT 4773 9917

vg
Special weather statement, May 28, 1:46 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
246 PM CDT SUN MAY 28 2017

NDZ028-038-039-049-052-053-282045-
Griggs ND-Sargent ND-Richland ND-Ransom ND-Barnes ND-Cass ND-
246 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR RANSOM...CASS...SOUTHEASTERN
GRIGGS...BARNES...NORTHWESTERN RICHLAND AND NORTH CENTRAL SARGENT
COUNTIES UNTIL 345 PM CDT...

At 245 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sibley to 9 miles north of Marion.
Movement was southeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Hastings around 255 PM CDT.
  Ayr, Little Yellowstone and Kathryn around 300 PM CDT.
  Absaraka and Fort Ransom around 305 PM CDT.
  Casselton, Lisbon and Wheatland around 310 PM CDT.
  Anselm, Durbin and Prosper around 315 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4640 9804 4641 9803 4663 9804 4663 9841
      4665 9844 4685 9844 4729 9811 4725 9796
      4724 9796 4724 9793 4693 9683 4653 9702
      4616 9765
TIME...MOT...LOC 1945Z 296DEG 73KT 4717 9792 4674 9837

vg
Special weather statement, May 28, 1:49 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
249 PM CDT SUN MAY 28 2017

MNZ002-003-022-027-282015-
West Becker MN-Clay MN-Mahnomen MN-Norman MN-
249 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY...EASTERN
NORMAN...SOUTHWESTERN MAHNOMEN AND NORTHWESTERN BECKER COUNTIES UNTIL
315 PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ada, or 33 miles northeast of Fargo, moving southeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Twin Valley around 300 PM CDT.
  Syre around 305 PM CDT.
  Ulen around 310 PM CDT.
  Flom around 315 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4724 9660 4749 9638 4729 9575 4696 9606
TIME...MOT...LOC 1949Z 301DEG 34KT 4728 9645

vg
Special weather statement, May 28, 2:37 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
337 PM CDT SUN MAY 28 2017

MNZ027-028-282130-
West Becker MN-East Becker MN-
337 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BECKER COUNTY UNTIL 430
PM CDT...

At 337 PM CDT, Doppler radar was tracking a strong thunderstorm over
Callaway, or 14 miles north of Detroit Lakes, moving southeast at 40
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Richwood and Westbury around 345 PM CDT.
  Height Of Land Lake and Rochert around 400 PM CDT.
  Toad Lake around 410 PM CDT.
  Snellman around 415 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4672 9552 4671 9557 4698 9607 4713 9593
      4693 9533
TIME...MOT...LOC 2037Z 301DEG 34KT 4702 9591

vg
Special weather statement, May 28, 3:23 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
423 PM CDT SUN MAY 28 2017

MNZ003-027>032-040-NDZ039-053-282215-
West Becker MN-Wadena MN-East Otter Tail MN-East Becker MN-Clay MN-
Grant MN-Wilkin MN-West Otter Tail MN-Richland ND-Cass ND-
423 PM CDT SUN MAY 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR CLAY...WEST CENTRAL WADENA...
OTTER TAIL...GRANT...WILKIN...SOUTHWESTERN BECKER...SOUTHEASTERN CASS
AND NORTHEASTERN RICHLAND COUNTIES UNTIL 515 PM CDT...

At 422 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hitterdal to near Barnesville to
Brushvale. Movement was southeast at 45 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.  The strongest winds may be behind the thunderstorms
and pick up after the storms themselves have passed.

Strong thunderstorms will be near...
  Wahpeton, Lake Park and Lawndale around 430 PM CDT.
  Rothsay and Breckenridge around 435 PM CDT.
  Pelican Rapids, Everdell and Doran around 440 PM CDT.
  Detroit Lakes, Erhard and Shoreham around 445 PM CDT.
  Campbell, Edwards and Maplewood State Park around 450 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4600 9627 4602 9627 4602 9630 4651 9710
      4682 9683 4715 9662 4715 9656 4662 9506
      4611 9538 4611 9577 4576 9576 4576 9588
TIME...MOT...LOC 2122Z 307DEG 43KT 4695 9621 4662 9641 4637 9668

SPEICHER

The radar

The Fargo/Grand Forks radar (KMVX), 144 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Otter Tail

When
May 28, 3:30 PM CST
Where
Otter Tail County, 2.94 mi ESE of Rothsay
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.470, -96.220

A few trees were blown down just east of Rothsay.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693419.